Arkansas, 2013

Hail and Damaging Winds in Arkansas, July 23 to 24, 2013

July 23 to 24, 2013 · NWS TSA · 4 events in 2 counties and zones

Scattered thunderstorms developed over northwestern and west central Arkansas during the late afternoon hours of the 23rd. These storms persisted over the region well into the early morning hours of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed over northwestern and west central Arkansas during the late afternoon hours of the 23rd. These storms persisted over the region well into the early morning hours of the 24th. The strongest storms produced strong outflow wind. Lightning from these storms also caused a structural fire in Bentonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 23, 1:36 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 23, 1:36 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT TUE JUL 23 2013

.DISCUSSION...

ANOTHER AFTERNOON WITH DIURNAL THUNDERSTORM DEVELOPMENT AND ALSO
HEAT CONCERNS. THE GOOD NEWS IS THAT THIS SHOULD BE THE LAST DAY
FOR THE NEXT WEEK THAT THE LATTER IS A PROBLEM.

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...LARGELY DRIVEN BY THE
HOT AND VERY HUMID CONDITIONS ACROSS THE REGION. THE ATMOSPHERE IS
SUPPORTIVE OF DOWNBURST WINDS WITH THE STRONGEST STORMS. THE HEAT
AND HUMIDITY COMBO IS LEADING TO WIDESPREAD 105 TO 110 DEGREE HEAT
INDICES THIS AFTERNOON ACROSS ALL BUT FAR NORTHWEST ARKANSAS. THE
HEAT ADVISORY RUNS THROUGH 8 PM.

THIS EVENING AND OVERNIGHT TONIGHT...ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS IN THE
VICINITY OF A FRONTAL BOUNDARY. THE STORMS WILL ORGANIZE INTO ONE
OR MORE CLUSTERS AND PUSH ACROSS PARTS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS PRIMARILY AFTER MIDNIGHT. A DAMAGING WIND AND
HAIL THREAT WILL EXIST DUE TO UNSEASONABLY HIGH DEEP LAYER SHEAR
VALUES AND HIGH INSTABILITY. LOCALLY HEAVY RAIN WILL ALSO BE A
CONCERN...ESPECIALLY ACROSS LOCATIONS NEAR THE KANSAS BORDER AND
INTO NORTHWEST ARKANSAS THAT HAVE SEEN A LOT OF RAIN IN THE PAST
WEEK. STORMS WILL LIKELY PERSIST INTO TOMORROW MORNING FOR A PART
OF THE AREA.

ISOLATED TO SCATTERED DIURNAL THUNDERSTORMS WILL AGAIN BE
POSSIBLE NEAR THE FRONTAL BOUNDARY...EXPECTED TO BE IN SOUTHERN
OKLAHOMA BY TOMORROW AFTERNOON...WITH A REPEAT LIKELY FOR THURSDAY
AS IT MOVES NORTHWARD.

ANOTHER OVERNIGHT/MORNING CONVECTIVE SYSTEM IS LIKELY TO DEVELOP
IN KANSAS AND MOVE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
SOMETIME DURING THE THURSDAY NIGHT TO FRIDAY TIME FRAME...BRINGING
MORE SEVERE WEATHER AND FLOODING POTENTIAL. THIS FRONTAL PUSH WILL
ALSO BRING COOLER AIR TO THE REGION...WITH TEMPERATURES LIKELY TO
BE 5 TO 10 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR THROUGH THE
WEEKEND.

JUST BELOW TO NEAR NORMAL TEMPERATURES WILL RETURN FOR THE EARLY
PART OF NEXT WEEK...WITH PERHAPS ANOTHER ROUND OF OVERNIGHT STORMS
FOR MONDAY NIGHT AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  92  73  92 /  50  30  10  20
FSM   75  93  73  92 /  60  60  20  20
MLC   76  95  75  95 /  30  30  20  20
BVO   74  91  70  91 /  60  30  10  20
FYV   70  89  67  87 /  70  60  10  20
BYV   71  87  65  86 /  70  60  10  20
MKO   74  92  73  92 /  50  30  20  20
MIO   72  90  70  90 /  70  60  10  20
F10   75  94  74  93 /  40  20  20  30
HHW   75  96  75  96 /  10  30  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 8 PM TUESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 8 PM TUESDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...05
LONG TERM....22
Hazardous weather outlook, Jul 23, 12:00 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT TUE JUL 23 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT TUE JUL 23 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...PRIMARILY NORTHEAST OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...AFTER 3 PM...INCREASING AFTER 10 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
HOT AND HUMID CONDITIONS ARE ONGOING ACROSS THE REGION WITH
AFTERNOON HEAT INDEX VALUES OF 105 TO 110 DEGREES EXPECTED.
A HEAT ADVISORY IS IN EFFECT THROUGH 8PM THIS EVENING.

ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS FAR
EASTERN OKLAHOMA INTO WESTERN ARKANSAS...AND THE STRONGEST
STORMS WOULD POSE A RISK FOR DAMAGING DOWNBURST WINDS.  MORE
WIDESPREAD AND STRONGER STORMS ARE EXPECTED TO DEVELOP
ACROSS CENTRAL KANSAS...AND PUSH SOUTHEASTWARD INTO
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS LATER THIS EVENING.
THESE STORMS WILL DEVELOP WITHIN A REGION OF STRONGER WIND
SHEAR...AND WILL MOVE INTO A HIGHLY UNSTABLE AIRMASS.  THE
LATEST DATA CONTINUE TO SUPPORT THE POTENTIAL FOR AREAS OF
DAMAGING WINDS WITH THESE STORMS AS THEY SPREAD SOUTHEASTWARD.
THE STORMS ARE LIKELY TO WEAKEN INTO THE EARLY MORNING HOURS...
HOWEVER CONTINUED THUNDERSTORM DEVELOPMENT IS POSSIBLE THROUGH
THE OVERNIGHT HOURS AND WILL CREATE AREAS OF LOCALLY HEAVY
RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS ARE LIKELY TO BE ONGOING WEDNESDAY...AND MAY
PERSIST THROUGH MUCH OF THE MORNING HOURS.  THE SEVERE
WEATHER POTENTIAL WILL BE LIMITED DURING THIS TIMEFRAME.
STORMS MAY ALSO DEVELOP LATER IN THE DAY ALONG THE RESIDUAL
OUTFLOW BOUNDARY.  WHILE TEMPERATURES WILL BE SLIGHTLY COOLER...
HIGH HUMIDITY LEVELS WILL MAINTAIN HEAT INDEX VALUES AROUND
100 DEGREES FOR MUCH OF THE AREA.

ANOTHER STRONG THUNDERSTORM COMPLEX IS LIKELY TO MOVE INTO
THE REGION LATE THURSDAY THROUGH FRIDAY.  SEVERE WEATHER
AND LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE WITH THIS
STORM COMPLEX.  COOLER TEMPERATURES AND ISOLATED THUNDERSTORMS
ARE IN THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jul 23, 11:49 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1249 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       AVANT                   36.49N 96.06W
07/21/2013  M5.17 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       2 S BARNSDALL           36.53N 96.16W
07/21/2013  M6.93 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       5 WNW VINITA            36.67N 95.24W
07/21/2013  M3.00 INCH       CRAIG              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       2 S WYNONA              36.52N 96.33W
07/21/2013  M3.00 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       4 NNE HOMINY            36.47N 96.37W
07/21/2013  M3.07 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       8 ESE FORAKER           36.83N 96.43W
07/21/2013  M3.22 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       3 E LENAPAH             36.85N 95.58W
07/21/2013  M3.24 INCH       NOWATA             OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       4 NW SKIATOOK           36.41N 96.05W
07/21/2013  M3.44 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       6 WSW SKIATOOK          36.33N 96.10W
07/21/2013  M3.71 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       1 E MIAMI               36.87N 94.86W
07/21/2013  M3.83 INCH       OTTAWA             OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0700 AM     HEAVY RAIN       4 W SKIATOOK            36.37N 96.07W
07/21/2013  M3.84 INCH       OSAGE              OK   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 7 AM.

0935 AM     FLOOD            BARNSDALL               36.56N 96.16W
07/21/2013                   OSAGE              OK   LAW ENFORCEMENT

            SOME CITY STREETS IN BARNSDALL FLOODED.

&&

AEJ
Local storm report, Jul 23, 11:50 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     3 E COWETA              35.95N 95.60W
07/22/2013  M58.00 MPH       WAGONER            OK   TRAINED SPOTTER

            SPOTTER MEASURED 58 MPH THUNDERSTORM WIND GUST ON THE
            MUSKOGEE TURNPIKE WAGONER/COWETA EXIT.

0300 PM     HAIL             BROKEN ARROW            36.05N 95.79W
07/22/2013  E0.88 INCH       TULSA              OK   PUBLIC

            1.7 INCHES OF RAIN ALSO REPORTED AT 111TH AND 129TH EAST
            AVENUE IN BROKEN ARROW.

0334 PM     HAIL             4 W FORT GIBSON         35.80N 95.32W
07/22/2013  E1.00 INCH       MUSKOGEE           OK   STORM CHASER

0337 PM     HAIL             MUSKOGEE                35.75N 95.37W
07/22/2013  E0.88 INCH       MUSKOGEE           OK   PUBLIC

            REPORTED ON NORTH SIDE OF THE CITY.

&&

AEJ

The radar

The Western Arkansas radar (KSRX), 50 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Franklin

When
July 23, 1:52 PM CST
Where
Franklin County, 1.49 mi NNE of Fern
Measured
0.88 in hail
Reported by
Public
Coordinates
35.640, -94.020

Thunderstorm Wind, Benton

When
July 23, 9:17 PM CST
Where
Benton County, 0.75 mi E of Rogers Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.372, -94.107

The AWOS unit at the Rogers Municipal Airport measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Benton

When
July 23, 9:56 PM CST
Where
Benton County, 0.74 mi SSE of Pea Ridge
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.440, -94.117

Strong thunderstorm wind blew down a large tree.

Lightning, Benton

When
July 24, 4:00 AM CST
Where
Benton County, 1.94 mi NE of Bentonville
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
36.392, -94.199

Lightning struck a home, resulting in a fire that destroyed it and damaged the adjacent house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469527, 469529, 469531, 455217.